brother in law in Hospital - Question for you Medical Types

Discussion in 'The Watercooler' started by DaisyFace, Mar 29, 2011.

  1. DaisyFace

    DaisyFace Love me...Love me not

    Just got a call that my brother in law was rushed to hospital after suffering stroke-like symptoms.

    Docs discovered bleeding in the brain. During surgery, they discovered that the bleeding has been going on for some time. They guesstimated weeks (?) based on clotted blood present in the brain.

    brother in law seems to be doing fine after surgery...but will remain in hospital for a while.

    Question: What causes a slow leak in the brain? How can someone have bleeding in the brain without knowing for several weeks?
  2. KTMom91

    KTMom91 Well-Known Member

    I'm sorry, DF. Hope your brother in law heals quickly.

    I'm curious, too, about the slow leak in the brain. You'd think there would be some kind of obvious distress...guess not.
  3. susiestar

    susiestar Roll With It

    I don't know for sure, but it might have been from a rupture of a small blood vessel? It may have registered as a headache that he ignored. If he is taking aspirin for any heart issues, or just taking a lot of it for aches/pains, it can cause internal bleeding. I don't know if it crosses the barrier into the brain (but surely it must as it helps with pain?), but I do know it can cause a lot of unexplained bruising. husband's mom won't go to a doctor but is fine with self diagnosis'ing things like daily aspirin to ward off heart problems - of course she goes for regular aspirin, not the low strength usually given for this - and then in a couple of weeks she gets hideous bruises and other unexplained bleeding signs. I do know her doctor thought that she might have undergone one or more TIA's (mini strokes) while doing the aspirin thing on her own.

    Another culprit could be mexican vanilla. Not sure you even have this, but many people bring big bottles of mex vanilla home from a day trip to Mexico. The problem is that it is NOT vanilla. It is a blood thinner - which is why it is illegal in the US. I do know several people who had serious side effects from using the mexican vanilla sold near the border. There IS a real Mexican vanilla bean and extract can and is made from this, but it costs a LOT more than the stuff usually sold as Mex vanilla in the border areas.

    I hope they figure out what caused this and how to prevent it from happening again. Keeping him in my prayers.
  4. Hound dog

    Hound dog Nana's are Beautiful

    It could be from a smaller vessel that is more seeping/leaking than outright bleeding. Still not good, but not as bad as the other.

    It's good that surgery went well and he's doing well post op. I hope doctor plans to do a detailed MRI if they haven't already just to check out other blood vessels in the brain.

    Glad he sought help and they caught it before much damage could be done.

  5. DaisyFace

    DaisyFace Love me...Love me not

    Thank you so much!

    brother in law suffered brain damage as a child and has a lot of health issues. He has spent his whole life living in an assisted-care setting. He is now in his mid-40s and takes a TON of medications every day to help manage his condition/s.

    It does make sense that medications might have been a contributing factor.

    Whether he had any sort of headache or minor symptoms, it probably would have gone un-noticed because of his other day-to-day issues.

    Yesterday morning, staff found him stumbling and incoherant...and called for an ambulance right away.

    I will update if I get any more news...